The present study investigates the pattern and predictors of treatment-emergent adverse drug reactions (ADRs) in children diagnosed with epilepsy.
We conducted prospective observational study in a tertiary care teaching hospital on 277 epileptic children. Antiepileptic drug (AED)–associated ADRs, demographic and clinical characteristics, AED regimen, and so on were recorded. Causality, severity, and preventability were performed by World Health Organization–Uppsala Monitoring Center scale, Hartwig’s severity scale, and Schumock and Thornton questionnaire, respectively.
Of the enrolled population, 53% children had symptomatic epilepsy, and 51% were in 5- to 10-year age group. More than two-thirds of children were on monotherapy, with phenytoin (n = 176, 63.5%) being the most common AED. Three hundred fifty-three AED-related ADRs were recorded in 175 children (63.2%). Poor scholastic performance (19%) was the most common ADR, followed by gum hypertrophy (13.3%), headache (10.2%), behavioral problems (5.7%), drowsiness (5.7%), and others. Two hundred sixteen ADRs were probable, and 126 ADRs were possible. Severe ADRs were noted in 6 children. Girls (odds ratio [OR], 1.93; 95% confidence interval [95% CI], 1.07–3.45; P = 0.03), children with secondary epilepsy (OR, 3.31; 95% CI, 1.76–6.23; P ≤ 0.001), children older than 5 years (5–10 years; OR, 6.28; 95% CI, 2.79–14.12; P ≤ 0.001), and those older than 10 years (OR, 9.04; 95% CI, 3.69–22.17; P ≤ 0.001) were found to be at higher risk of experiencing ADRs.
Monotherapy was the preferred treatment. Phenytoin was the most common ADR causative agent. Female sex, symptomatic epilepsy, and older age (> 5 years) were found to be associated with higher probability of ADR development.